Kansas, 2023High Wind in Kansas, March 30, 2023
March 30, 2023 · NWS GID · 1 event in 1 county or zone
A strong storm system led to isolated to scattered severe, non-thunderstorm wind gusts from March 30th into March 31st. This gust occurred on the warm side of the system and was out of the south.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system led to isolated to scattered severe, non-thunderstorm wind gusts from March 30th into March 31st. This gust occurred on the warm side of the system and was out of the south. Most wind gusts during this afternoon were in the 40 to 55 MPH range. Humidity values were generally above 40 percent, which kept the fire weather threat from reaching critical levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 3:11 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 30, 3:11 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
411 PM CDT Thu Mar 30 2023
.DISCUSSION...(This evening through Thursday)
Issued at 300 PM CDT Thu Mar 30 2023
Key Messages:
Tonight: Chance for thunderstorms for locations north of highway
30, with a chance for marginally severe storms northwest of the
Tri- Cities.
Friday: Gusty northwest winds of 20-30mph and gusts of 40-50mph
with a chance for rain and snow showers for locations along and
north of Interstate 80.
Weekend: Dry and warmer conditions will prevail with light winds.
Tonight.
A chance for marginally severe storms exist for locations
northwest of the Tri-Cities in the late evening to early overnight
hours. 12z CAM guidance shows thunderstorms firing north of the
warm front situated just to the northwest of the Tri-Cities. The
highest chances for storms will be around 7-11pm. Cape values are
expected to be around 500-1000 J/KG along with 0-3km shear values
of 30knots. Due to the elevated nature of the storms, tornado and
wind are not expected to be a significant threat, though any
stronger storms may bring down higher wind gusts. Marginally
severe hail is expected to be the main severe threat with hail up
to the size of quarters possible. Chances for storms will end by
midnight as a cold front begins to overtake the area.
Friday..
Temperatures will continue to fall behind a cold front with winds
increasing during the morning hours and into the evening hours.
Winds of 20-30mph with gusts of 40 - 50mph will be possible by mid
afternoon. RH values in Nebraska of 40 - 50% along with values of
30-40% across north central Kansas will limit fire danger
concerns despite the strong winds and dry fuels. Red Flag warnings
have been issued south of the forecast area where lower RH values
and high winds are expected. Fire headlines are not expected at
this time but it will be re-evaluated on the midnight shift.
Scattered snow and rain showers are possible on Friday along the
back side of the surface low, as the upper level low moves through
the area. Coverage of the showers is not expected to be
widespread as the track of the low keeps the highest probabilities
north of the area. Precipitation accumulations are not expected to
be high with a trace to only a few hundredths of precipitation
expected for the areas that see the most showers. The locations
with the highest chances at seeing snow will be north of
Interstate 80. Chances for rain and snow showers will come to an
end around sunset as daytime heating ends and reduces the
atmospheric instability.
Saturday through Monday...
Weak ridging will build into the area this weekend will lead to
temperatures in the 60s and 70s across the area on Saturday and
Sunday. Conditions are expected to remain dry with RH values of
20- 40%. Despite the lower RH values, fire weather risk is low due
to winds remaining light during the day.
Tuesday through Thursday...
The next impactful system will arrive Monday night into Tuesday
as a deep trough moves over the western U.S. The current track of
the system as indicated by the GEFS and ECMWF Ensemble keep the
precipitation north of the area, with the dry slot of the system
moving across the area. As the system moves out of the area on
Wednesday, northwest winds are expected to keep the area cool on
Wednesday and Thursday.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1215 PM CDT Thu Mar 30 2023
Southerly winds will remain gusty through midnight with gusts of
30mph possible. Scattered Thunderstorms are possible around 6pm
to midnight. Clouds will be scattered around 3000ft throughout
the rest of the time period, with MVFR conditions possible at
times. Around midnight a cold front will begin to move into the
area leading to LLWS developing and continuing through 7AM. Winds
will turn more westerly after midnight becoming northwesterly by
the end of the TAF period. Rain showers may develop in the morning
increasing in coverage through the end of the TAF period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Davis
AVIATION...Davis
Hazardous weather outlook, Mar 30, 2:03 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
303 PM CDT Thu Mar 30 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
312015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
303 PM CDT Thu Mar 30 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
A few isolated strong to severe thunderstorms will be possible
this evening, mainly after 7 PM and north of Highway 30 in
Nebraska. The primary severe weather threats will be hail to
around the size of quarters and wind gusts to 60 MPH.
South winds of 30 to 35 MPH with gusts of 40 to 50 MPH are
expected through the mid-evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday afternoon and evening should see northwest winds of 30 to
40 MPH with gusts of 45 to 50 MPH.
Although relative humidity values will be a bit too high to
warrant a fire weather headline on Friday, caution should be
exercised around anything that could start a fire as strong winds
and dry vegetation could help any fires that spark to spread
quickly. Additional fire weather concerns are anticipated during
the afternoon and early evening hours over the weekend and into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening north of Highway
30.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Davis
High Wind, Rooks
- When
- March 30, 4:47 PM CST
- Where
- Rooks forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
A wind gust of 59 MPH was measured by a mesonet station located one mile south-southwest of Stockton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, March 30 to 31, 2023$15,000 · 75 kt wind · 28 events
- Winter Storm and Winter Weather in South Dakota, March 30 to 31, 202322 events
- High Wind and Strong Wind in Kansas, March 30, 202356 kt wind · 11 events
- Dust Storm and High Wind in Colorado, March 30, 202366 kt wind · 7 events
- Hail in Nebraska, March 30, 20232 in hail · 6 events
- Winter Weather in Michigan, March 30 to 31, 20236 events
- Winter Storm and Winter Weather in Colorado, March 30 to 31, 20235 events
- High Wind in New Mexico, March 30, 202364 kt wind · 5 events
- High Wind in Wyoming, March 30 to 31, 202364 kt wind · 5 events
- Hail in South Dakota, March 30 to 31, 20231.5 in hail · 4 events
- Winter Storm in Wisconsin, March 30 to 31, 20233 events
- Flood in California, March 30, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084183.